Kansas, 2019Hail and Damaging Winds in Kansas, April 17, 2019
April 17, 2019 · NWS SGF · 12 events in 2 counties and zones
A squall line moved across southeast Kansas late in the evening of the 17th. Widespread straight-line wind damage occurred near the Missouri and Kansas border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved across southeast Kansas late in the evening of the 17th. Widespread straight-line wind damage occurred near the Missouri and Kansas border. Rainfall amounts averaged between one-half inch and one inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 17, 5:57 PM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Apr 17, 5:57 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
657 PM CDT Wed Apr 17 2019
...Mesoscale Discussion and Update to Aviation...
.MESOSCALE DISCUSSION...
Issued at 629 PM CDT Wed Apr 17 2019
A few storms have fired early this evening along a boundary
extending northeast from near Eureka to Garnett, KS and then into
the eastern Kansas City metro. This boundary has been slowly
lifting north over the last hour. Farther southwest along this
boundary, thunderstorm activity is more numerous in northwest OK.
Meanwhile a synoptic cold front extends from just south of St.
Joseph, MO to near Topeka to Hutchison, KS. Storms have started to
fire along this front in northwestern Missouri and extreme
northeastern Kansas. Activity along this front should backbuild to
the southwest this evening rather quickly, especially as it
reaches the other boundary.
Meanwhile, the 00Z KSGF RAOB indicates that a fairly strong
capping inversion remains in place across the Ozarks. We therefore
think that thunderstorm potential will come in two phases from
later this evening into the overnight period:
1) Widely scattered activity developing in the warm sector across
northern Arkansas and southern Missouri later this evening as a
low level jet stream strengthens and noses into the region.
Thunderstorms would tend to be elevated in nature, but could pose
a hail threat.
2) Scattered to numerous storms along the cold front starting
around 9-10 PM over extreme southeastern Kansas and west-central
Missouri. These storms will then sag southeast with time along
that front overnight.
Hail up to the size of golf balls will be possible with any
discrete storms. Otherwise, severe hail size potential will
generally be in the quarter to half dollar range.
There will be a damaging wind threat with the line of storms. This
will especially be true with any bow echoes that move out of
Kansas and Oklahoma. It should be noted that CAMs and several runs
of the HRRR have indicated this potential, especially across
southeastern Kansas and southwestern Missouri.
The tornado threat remains limited and will be confined to any
bow echoes which surge towards the northeast. We will have to
pay particular attention to any bow echoes tracking northeast
along any quasi-stationary outflow boundaries that may be
present.
The threat for flooding looks very low at this point given that
this cold front and expected line of storms should remain fairly
progressive.
&&
.SYNOPSIS...
Issued at 225 PM CDT Wed Apr 17 2019
Visible satellite and observations continue to show a stratus layer
across the area and special 18z SGF sounding continues to show EML
above the stratus deck. Cold front stretched from western Iowa
into northeast KS and into the TX panhandle. Regional radar
was showing most of the convection at this point associated with
the low in Iowa and Minnesota, although some storms have started
to now form in the Texas panhandle. Most of the region still had a
thermal cap in place and should prevent convection from developing
until very late afternoon or early evening along the cold front.
The storms will be the main focus in the short term.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CDT Wed Apr 17 2019
As mentioned in the synopsis, 18z soundings from SGF into the
southern plains showed a thermal cap in place which will likely
hold until this evening when convection should start to develop
along the front. The front will gradually work southeast into the
area this evening with strong to severe storms. By this time, we
are expecting most of the convection to become linear with the
frontal boundary with the main risk being damaging straight line
winds and some hail. If any bowing line segments can develop
towards the northeast, there could be a chance for a spin-up
tornado within the line segment. Most of the area will have a time
frame from mid-evening into the overnight hours for the severe
potential. Don't see much of a flooding risk, given the green-up
taking place and the progressive nature of the front, although
heavy rain is expected with the convection.
The convection will linger into Thursday morning over the eastern
Ozarks, but should come to an end during the afternoon hours. If
there is enough instability, then some strong to severe storms
will remain possible.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 225 PM CDT Wed Apr 17 2019
Cooler temperatures will linger into Friday as the back side of
the upper low continues to push through. Highs will be from the
upper 50s to mid 60s.
We should begin to warm back up over the weekend, into the 70s as
an upper ridge builds in behind the upper trough. Models do show
some differences with the strength and timing of the next energy
on Sunday, but both have some showers/thunderstorms possible by
late in the day into Sunday night.
It looks to remain unsettled through the remainder of the long
term period with a slow moving upper trough and low closing off
over the region by the middle to later part of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Apr 17 2019
Scattered to numerous thunderstorms are expected overnight along
an advancing cold front. MVFR conditions will become likely
overnight with gusty and erratic winds also expected around
storms.
There is then some potential for IFR early Thursday morning behind
the departing thunderstorms. Otherwise, MVFR is expected Thursday
morning with northwest winds increasing behind the front.
VFR should then return Thursday afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Apr 17, 10:34 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1134 PM CDT Wed Apr 17 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190445-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1134 PM CDT Wed Apr 17 2019
...Strong to Severe Storms Tonight...
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Strong to severe thunderstorms developing over southeast Kansas
and northeast Oklahoma will spread eastward into southeast
Kansas and the Missouri Ozarks through the overnight hours.
Thunderstorm wind gusts in excess of 60 mph will be the main
threat. Hail up to half dollar size will also be possible. A
limited tornado risk is confined mainly to areas along and west
of an Osage Beach to Cassville line.
Localized flooding will also be possible mainly over west
central Missouri if storms develop repeatedly along the
approaching cold front.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms could be ongoing over portions
of south central Missouri Thursday morning. This activity is
expected to exit the region by late morning or mid day
Thursday.
An unsettled period is expected from late Sunday into the
middle portion of next week. Several chances for thunderstorms
will exist during the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the next three hours for
southeast Kansas and much of the Missouri Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Terry
In the hours before
Special weather statement, Apr 17, 7:29 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
829 PM CDT WED APR 17 2019
MOZ102-103-180200-
Barry MO-Stone MO-
829 PM CDT WED APR 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE AND SOUTHEASTERN
BARRY COUNTIES UNTIL 900 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grandview, or 11 miles southwest of Kimberling
City, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Table Rock Lake... Silver Dollar City...
Kimberling City... Shell Knob...
Reeds Spring... Indian Point...
Branson West... Mccord Bend...
Golden... Emerald Beach...
Arrow Point... Coney Island...
Cape Fair... Lampe...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 9370 3682 9355 3672 9331 3662 9331
3649 9342
TIME...MOT...LOC 0129Z 208DEG 20KT 3652 9356
SchaumannSpecial weather statement, Apr 17, 8:25 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
925 PM CDT WED APR 17 2019
MOZ090-091-180300-
Greene MO-Webster MO-
925 PM CDT WED APR 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND GREENE COUNTIES UNTIL
1000 PM CDT...
At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strafford, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Springfield... Republic...
Marshfield... Battlefield...
Willard... Rogersville...
Strafford... Fair Grove...
Fordland... Niangua...
Brookline... Diggins...
Glidewell... Ebenezer...
Bassville... Turners...
Northview... Galloway...
This includes Interstate 44 between mile markers 68 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3710 9350 3742 9339 3742 9269 3709 9285
TIME...MOT...LOC 0225Z 225DEG 48KT 3723 9302
Schaumann
Special weather statement, Apr 17, 8:30 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
930 PM CDT WED APR 17 2019
MOZ091-092-096-180300-
Douglas MO-Wright MO-Webster MO-
930 PM CDT WED APR 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
NORTHWESTERN DOUGLAS AND SOUTHWESTERN WRIGHT COUNTIES UNTIL 1000 PM
CDT...
At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ava, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ava... Seymour...
Mansfield... Norwood...
Goodhope... Dogwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3681 9291 3699 9291 3729 9276 3706 9229
TIME...MOT...LOC 0230Z 227DEG 34KT 3693 9284
Schaumann
Local storm report, Apr 17, 8:56 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 5 N AVA 37.03N 92.66W
04/17/2019 E1.00 INCH DOUGLAS MO AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL RELAYED BY
AMATEUR RADIO AND MEDIA.
&&
MMTLocal storm report, Apr 17, 9:16 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL BATTLEFIELD 37.12N 93.37W
04/17/2019 E0.70 INCH GREENE MO PUBLIC
&&
MMTThunderstorm Wind, Crawford
- When
- April 17, 10:56 PM CST
- Where
- Crawford County, 2.56 mi NW of Monmouth to 2.26 mi NNW of Monmouth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.398, -94.960
Damage was reported to a parsonage house and church at 896 south 80th street, other roofs with shingles torn off and wires and power poles down with a transformer knocked over.
Thunderstorm Wind, Cherokee
- When
- April 17, 10:57 PM CST
- Where
- Cherokee County, 2.15 mi SE of Faulkner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.080, -94.990
Several large limbs were reported down. Siding damage occurred to one house.
Thunderstorm Wind, Cherokee
- When
- April 17, 11:00 PM CST
- Where
- Cherokee County, 1.3 mi WSW of Sherwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.970
Multiple large tree limbs were reported down seven miles west of Columbus, KS near Highway 160.
Thunderstorm Wind, Crawford
- When
- April 17, 11:00 PM CST
- Where
- Crawford County, 2.81 mi NNW of Mc Cune
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.389, -95.033
A fire department brush truck was trapped by downed power lines on south 40th Street, between West 540th Avenue and West 530th Avenue.
Thunderstorm Wind, Cherokee
- When
- April 17, 11:00 PM CST
- Where
- Cherokee County, 1.65 mi W of Hallowell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.030
A wind gust in excess of 60 MPH was reported.
Thunderstorm Wind, Cherokee
- When
- April 17, 11:02 PM CST
- Where
- Cherokee County, West Mineral
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -94.920
A 12 inch diameter tree was reported blown down in West Mineral.
Thunderstorm Wind, Cherokee
- When
- April 17, 11:08 PM CST
- Where
- Cherokee County, 1.79 mi WNW of Baxter Spgs
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.030, -94.760
A wind gust in excess of 60 MPH was reported in a rural areas just west of Baxter Springs.
Hail, Cherokee
- When
- April 17, 11:08 PM CST
- Where
- Cherokee County, 1.79 mi WNW of Baxter Spgs
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.030, -94.760
Dime to penny size hail was reported.
Thunderstorm Wind, Crawford
- When
- April 17, 11:13 PM CST
- Where
- Crawford County, 1.49 mi SSE of Polk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 37.510, -94.740
A garage door and siding damage was reported to a home off of 200th Road.
Thunderstorm Wind, Crawford
- When
- April 17, 11:13 PM CST
- Where
- Crawford County, 0.55 mi E of Radley to 0.67 mi E of Radley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -94.760
An outbuilding was damaged and multiple trees were downed by strong straight line winds. All of the trees were blown down facing the same direction.
Thunderstorm Wind, Cherokee
- When
- April 17, 11:14 PM CST
- Where
- Cherokee County, 3.54 mi N of Crestline to 3.58 mi N of Crestline
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 37.221, -94.706
An automated weather station at KOAM measured a 73 mph wind gust. Minor damage occurred to a few outbuilding east of the station.
Thunderstorm Wind, Crawford
- When
- April 17, 11:17 PM CST
- Where
- Crawford County, 2.07 mi S of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.390, -94.700
A wind gust in excess of 60 MPH downed a large tree in southern part of Pittsburg, KS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 17 to 18, 20192 injured · $1.2 million · 2 in hail · 49 events
- Tornadoes and Flood in Missouri, April 17 to 19, 2019$391,000 · EF0 · 28 events
- Tornadoes and Flash Flood in Oklahoma, April 17, 2019$36,000 · EF1 · 32 events
- Hail and Damaging Winds in Oklahoma, April 17, 2019$64,000 · 1 in hail · 15 events
- Tornadoes and Flooding in Texas, April 17, 2019EF0 · 33 events
- Tornadoes and Hail in Kansas, April 17 to 18, 20192 in hail · 27 events
- Hail in Missouri, April 17, 20191.75 in hail · 11 events
- Hail and Damaging Wind in Iowa, April 17, 2019$15,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, April 17, 20191.75 in hail · 10 events
- Rip Current in Florida, April 17, 20191 injured · 1 event
- Flash Flood and Hail in Kansas, April 17, 20191.75 in hail · 9 events
- Hail and Damaging Winds in Texas, April 17 to 18, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816409, 816410, 816411, 816412, 816415, 816413, 816417, 816422, 816414, 816643, 816419, 816421.